17 December 2009

Goodbye and So Long Prednisone

Well today I start tapering down on my Prednisone medication for the last time hopefully. Which means there is a good possibility my ears are going to go nuts, fill with fluid and I'm going to have a lot of pressure in my head and I'll be dizzy and grumpy for the next week or longer. I'm trying to get off of it before my appointment with the Rheumatologist on Dec 28th.

Prednisone is a steroid that can really help resolve problems in some people if they can tolerate the side effects. Generally, the medication is taken in "rounds" of 7-14 days, where you begin with a dose of 40 milligrams for four days, and then 20 milligrams for 4 days, etc, etc, until you are down to zero. I have been on it daily since the beginning of June 2009.

Prednisone and I have a major love-hate relationship. When used on a temporary basis (like listed above) it can be a wonder drug. It is designed to remove all inflammation by shrinking the excess fluid from your body and joints. So if you have knee or back pain, it should shrink all of the pain, thus making you feel a lot better. It is used for a wide variety of other reasons but it was prescribed to me to relieve the pain, pressure, vertigo, and other symptoms associated with the fluid on my inner ears. It has helped with this tremendously. However, once I finish each 'round' of the medication the symptoms return within a matter of 2-3 days and I end up in bed (or the ER) with massive headaches, feeling like my ears are going to explode and with such severe vertigo I can't get to the bathroom without passing out. I have tried other medications, but this seems to be the only thing that keeps my symptoms at bay enough for me to function on a day to day basis. However, with the long term use of this I have experienced a bout of side effects that are borderline unbearable anymore. I may have touched on these problems in previous posts here and here. But brought to you by Wikipedia here is a list of side effects associated with long term use of Prednisone and other steroids.
increased blood sugar for diabetics
facial swelling/moon pie face
depression, mania, psychosis or other psychiatric symptoms
unusual fatigue or weakness
mental confusion / indecisiveness
painful hips or shoulders
Long term migraines
severe joint pain
sensitive teeth

Check. Check. Check. And check. This may be a little too much information for some of you but I have suffered from each of those lovely side effects for the last 6 months. I can't take it anymore. The weight gain, the insomnia (in addition to my already existing issue), the severe facial swelling, the night sweats, I am always hot, and shaky. UGH. I mean honestly - this is a picture of me before my first round of Prednisone and then another taken the first of November. It makes me want to cry. It's awful and depressing. My face looks like a moon pie and I won't even mention what the rest of me looks like with 40 extra lbs in 6 months.


We still do not know what the source of the problem is. I have seen general physicians, ENT's, neurologists with no improvement. I have an appointment with a rheumatologist at the end of the month. So I am hoping he will have some answers or suggestions for me. After that the next step is to call the Shae Ear Clinic in Memphis, TN and see if they could offer me some hope, maybe a consultation over the phone or anything. Who knows. I just hope that the next week detoxing from this crap isn't going to be as awful as I am anticipating and I am apologizing in advance for any bitchyness coming from me. Wish me luck in my detox efforts!

6 comments:

McKenna said...

I think you and Holli should look into something that I just learned about. It's called Alkaline water and I think it could help: http://www.mykangenwaterworldwide.com/

John Pender said...

I really hope they can do something for you. Can't imagine what it must be like.
Feel free to drop me an e-mail if you feel like you need to talk to someone.

Sell...Party Of 3 said...

gah. health issues suck. i'm sorry. wishing and hoping that someone can help you figure it all out.

Eunique Bigelow said...

Ive been on high doses of prednisone sense i was 12. I am 20 now and still on it... i have had every side effect on your list plus more. I have a rare kidney dease that keeps getting worse. But when i start to get depressed and upset about all the horrible things happening to me. I just tell myself that there is someone out there suffering way more then me and i need to count my blessings.

Katie said...

I was diagnosed with crohns when I was nine. I had to go on the highest dose of prednisone and looked 10x my normal weight. Kids were calling me fat and I was very depressed. By the grace of god I'm in remission and back to my ballerina body self. I really feel for those on this medication but it does help. I hated going out in public with people staring and kids pointing. I'm 13 now can't believe it's been 4 years. Hope you are better by now and stay strong to those who are on it.

Christine wa Brandon said...

you should try a paleo diet!

Related Posts Plugin for WordPress, Blogger...